Dear Alice,

What is the average dosage of heroin when snorted?

Signed,

— Brown Sugar

Dear Brown Sugar,

Estimating the average dosage of heroin (regardless of whether it's snorted, smoked, or injected) can be quite difficult, if not impossible. Why, you ask? Heroin, an opioid synthesized from morphine, is an illicit drug. As such, there aren’t any regulations or recommendations on dosage or on any substances with which the drug may be cut (heroin is often mixed with other substances such as sugars, starches, powdered milk, or other drugs). Also, doses may be individualized and could depend on the drug’s quality as well as a user's tolerance. Long story short: there's no way to know the average dose. It’s good to be aware, however, that no matter what amount is used, overdosing on heroin is possible (more on this later).

To begin, it may be helpful to understand how heroin impacts the brain. Heroin is a depressant that effects the central nervous system (CNS). There are three different ways people use heroin — snorting it through the nose, injecting with a needle, or smoking. While it takes longer to get high from snorting or smoking than from an injection, all three routes transport heroin to the brain pretty fast. Once in the brain, heroin binds to molecules on cells called opioid receptors. These receptors help control a number of functions and sensations, including pain, movement, and emotion. Additionally, the opioid receptors in the brain stem control blood pressure and breathing, both crucial for survival. There's a misperception that because it takes longer to get high, snorting is less addictive and safer than other methods of use. However, using the drug in that way carries no less risk for addiction and can still lead to overdose.

While the average dose is unknown, taking too much and the health consequences associated with it are some critical considerations with heroin use. Overdosing occurs when the user experiences negative, effects of taking a large amount of a drug. Similar to the average dose, it's also unknown how much heroin it would take for an individual to overdose. Because heroin affects the central nervous system, an overdose can impact breathing and blood pressure. When someone overdoses on heroin, symptoms can include:

  • Difficulty breathing or slow and shallow breathing
  • “Pinpoint” (very small) pupils
  • Bluish nails and lips from lack of oxygen
  • Low blood pressure
  • Convulsions or muscle spasms
  • Confusion
  • Coma

Adapted from MedlinePlus.

If a person is exhibiting any of these symptoms, it is vital that emergency services are contacted and that they be taken to the hospital immediately — overdosing can also be fatal.

If you’re concerned about heroin use, abuse, or dependence (yours or someone else’s), consider speaking with a health care provider. They can answer your questions and connect you with resources specific to your needs. If you’re simply curious about the drug, learning about what can be expected from using any substance is a wise. However, with many unknowns and a number of serious health consequences linked to heroin use, it may be a good idea to balance out your inquiry by checking out some well-studied, lower risk alternatives as well. Lastly, for more on heroin and other substances, check out the Go Ask Alice! Alcohol and Other Drugs archives for additional information.

Alice!

Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
By submitting this form, you accept the Mollom privacy policy.

Vertical Tabs